TUESDAY, April 30, 2019 (HealthDay News) -- Many Americans use prescription sleep meds such as Ambien, Lunesta and Sonata to get good shut-eye. But the U.S. Food and Drug Administration on Tuesday slapped a tough new warning label on this class of drugs, due to dangers from daytime drowsiness the day after their use.
The move was spurred by 66 cases in which patients engaged in what are called "complex sleep behaviors" after taking the insomnia medications.
In 20 cases, behaviors ended up being fatal. Causes of death ranged from carbon monoxide poisoning, drowning, falls, hypothermia or motor vehicle collisions (with the patient driving), and apparent suicide, the FDA said.
Forty-six other reports involved serious but nonfatal injuries among people who took prescription sleep meds and then engaged in sleepwalking, sleep driving and other activities while not fully awake, the agency said in a statement.
While no one was killed in those reports, injuries included accidental overdoses, falls, burns, near-drowning, exposure to extreme cold temperatures resulting in limb loss or near death, self-injuries such as gunshot wounds, and even apparent suicide attempts.
As a result, the FDA is ordering new boxed warnings -- the most prominent type of label warning -- on eszopiclone (Lunesta), zaleplon (Sonata) and zolpidem (Ambien, Ambien CR, Edluar, Intermezzo and Zolpimist).
"This warning is likely to affect a lot of people, as millions take hypnotics -- sleep aids -- at least occasionally," said Dr. Steven Feinsilver, who directs the Center for Sleep Medicine at Lenox Hill Hospital in New York City.
Another expert said the warning was needed.
"These type of medications are well-known to trigger these [dangerous] events," said Dr. Thomas Kilkenny, who directs sleep medicine at Staten Island University Hospital in New York City. "In a susceptible person there could be no control over what happens once the patient goes to sleep."
In addition to the boxed warning, the FDA is requiring the addition of a "contraindication" -- advice to not use these medicines for patients who have displayed complex sleep behaviors after taking them.
"We recognize that millions of Americans suffer from insomnia and rely on these drugs to help them sleep better at night," FDA Acting Commissioner Dr. Ned Sharpless said in an agency news release.
However, "while these incidents are rare, they are serious and it's important that patients and health care professionals are aware of the risk," he added. "These incidents can occur after the first dose of these sleep medicines or after a longer period of treatment, and can occur in patients without any history of these behaviors and even at the lowest recommended doses."
The association between this class of drugs and complex sleep behaviors has long been included in the labeling of these medications. The new labeling changes should make the warning even more prominent, however, reflecting the risk of serious injury and death, the FDA said.
For now, patients should stop taking these medicines and contact their health care provider immediately if they have engaged in activities while not fully awake or if they do not remember activities they've done while taking the medication.
The FDA offered additional advice to people who take sleep aids:
- Don't use the drugs in combination with any other sleep medicine, including non-prescription sleep aids.
- Avoid alcohol before or while taking these medicines, due to raised odds for side effects.
- If you still feel drowsy after waking, be aware that any insomnia medicine can lower alertness and interfere with driving or other complex tasks.
For his part, Feinsilver said the effectiveness of prescription sleep aids is "overrated" anyway.
Instead, he said, "most patients with chronic insomnia should be treated behaviorally. There often is no quick fix with sleeping pills."